Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 43, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 6, 2003, 9:33 PM CDT for Massac County, Illinois; Ballard County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 9:33 PM CDT (02:33 UTC)
- Expired
- May 6, 2003, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Massac County, IL, Ballard County, KY
The radar
The Paducah radar (KPAH), 19 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
884
WFUS53 KPAH 070233
TORPAH
ILC127-KYC007-070315-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* TORNADO WARNING FOR...
MASSAC COUNTY IN SOUTHERN ILLINOIS
NORTHERN BALLARD COUNTY IN WESTERN KENTUCKY
* UNTIL 1015 PM CDT
* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
NORTHWEST OF BANDANA...OR ABOUT OVER NEW GRAND CHAIN...MOVING
NORTHEAST AT 20 MPH. A FUNNEL CLOUD WAS REPORTED NEAR MOUND CITY.
* LOCATIONS IMPACTED INCLUDE JOPPA
SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.
LAT...LON 3713 8908 3719 8901 3720 8893 3716 8891
3717 8879 3722 8891 3732 8891 3730 8870
3717 8874
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 6, 3:16 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 3 hours 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Local storm report, May 6, 8:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM SEDGEWICKVILLE MO FUNNEL CLOUD
05/06/03 BOLLINGER REPORTED BY EOCLocal storm report, May 6, 8:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FRUITLAND MO 1.00 INCH HAIL
05/06/03 CAPE GIRARDEAU REPORTED BY TRAINED
SPOTTERLocal storm report, May 6, 9:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM PERRYVILLE MO 80 MPH WIND GUST
05/06/03 PERRY REPORTED BY TRAINED
SPOTTER
0857 PM MILLER CITY IL TORNADO
05/06/03 ALEXANDER REPORTED BY POLICELocal storm report, May 6, 9:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0857 PM 5NW CAPE GIRARDEAU MO TORNADO
05/06/03 CAPE GIRARDEAU REPORTED BY TRAINED
SPOTTER ROPE TYPE TORNADO
THAT WAS SPOTTEDLocal storm report, May 6, 9:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM TAMMS IL FUNNEL CLOUD
05/06/03 ALEXANDER REPORTED BY POLICE
0910 PM 2W TAMMS IL FUNNEL CLOUD
05/06/03 ALEXANDER REPORTED BY POLICE THE
EXACT LOCATION WAS 5
MILES NORTH OR OLIVE
BRANCH AND 2 MILES WEST
OF TAMMSLocal storm report, May 6, 9:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM CYPRESS IL 0.75 INCH HAIL
05/06/03 JOHNSON REPORTED BY EOCThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:33 PM CDT | Tornado Warning | PAH | Alexander | 42 min |
| May 6, 8:45 PM CDT | Tornado Warning | PAH | Jackson, Perry | 45 min |
| May 6, 8:55 PM CDT | Tornado Warning | PAH | Pulaski, Union | 50 min |
| May 6, 9:12 PM CDT | Tornado Warning | PAH | Alexander | 13 min |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 33 min |
| May 6, 9:28 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 47 min |
| May 6, 9:37 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 23 min |
| May 6, 9:39 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 36 min |
| May 6, 9:42 PM CDT | Severe Thunderstorm Warning | PAH | Union | 48 min |
| May 6, 9:56 PM CDT | Flash Flood Warning | PAH | Perry | 3 hr |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | PAH | Pope | 49 min |
| May 6, 9:59 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 31 min |
| May 6, 10:05 PM CDT | Tornado Warning | PAH | Pope | 55 min |
| May 6, 10:12 PM CDT | Tornado Warning | PAH | Massac | 8 min |
| May 6, 10:18 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 12 min |
| May 6, 10:20 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Union | 3 hr |
| May 6, 10:26 PM CDT | Tornado Warning | PAH | Johnson, Pulaski | 49 min |
| May 6, 10:31 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 29 min |
| May 6, 10:33 PM CDT | Severe Thunderstorm Warning | PAH | Union | 12 min |
| May 6, 10:36 PM CDT | Tornado Warning | PAH | Massac | 39 min |
| May 6, 10:45 PM CDT | Tornado Warning | PAH | Hardin | 45 min |
| May 6, 10:59 PM CDT | Tornado Warning | PAH | Pope | 46 min |
| May 6, 11:08 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 37 min |
| May 6, 11:16 PM CDT | Tornado Warning | PAH | Gallatin | 44 min |
| May 6, 11:40 PM CDT | Flash Flood Warning | PAH | Johnson, Massac, Pope | 4 hr |
| May 7, 12:56 AM CDT | Flash Flood Warning | PAH | Hardin | 2 hr |
| May 6, 9:48 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 42 min |
| May 6, 10:51 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Graves, Hickman, McCracken | 54 min |
| May 6, 10:54 PM CDT | Tornado Warning | PAH | Ballard | 51 min |
| May 6, 11:09 PM CDT | Tornado Warning | PAH | Graves, McCracken | 36 min |
| May 6, 11:21 PM CDT | Tornado Warning | PAH | Livingston | 39 min |
| May 6, 11:30 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 30 min |
| May 6, 11:36 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 39 min |
| May 6, 11:47 PM CDT | Tornado Warning | PAH | Marshall | 28 min |
| May 6, 11:48 PM CDT | Tornado Warning | PAH | Caldwell, Crittenden | 27 min |
| May 6, 11:59 PM CDT | Tornado Warning | PAH | Henderson | 61 min |
| May 7, 12:03 AM CDT | Tornado Warning | PAH | Lyon, Trigg | 42 min |
| May 7, 12:08 AM CDT | Tornado Warning | PAH | Hopkins | 37 min |
| May 7, 12:09 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 51 min |
| May 7, 12:19 AM CDT | Severe Thunderstorm Warning | PAH | Webster | 26 min |
| May 7, 12:53 AM CDT | Tornado Warning | PAH | Daviess | 52 min |
Nearby
Tornado Warnings in Illinois, 2003Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.